Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS El Paso, TX

June 27, 2017Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2017, 2:56 PM MDT for Sierra County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 2:56 PM MDT (20:56 UTC)
Expired
Jun 27, 2017, 3:28 PM MDT
In force
32 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS54 KEPZ 272056
SVREPZ
NMC051-272145-
/O.NEW.KEPZ.SV.W.0079.170627T2056Z-170627T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
256 PM MDT TUE JUN 27 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Sierra County in north central New Mexico...

* Until 345 PM MDT

* At 256 PM MDT, a severe thunderstorm was located 4 miles southwest
  of Cuchillo, or 11 miles northwest of Truth Or Consequences, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Truth Or Consequences...
  Caballo...
  Elephant Butte...
  Williamsburg...
  Las Palomas...
  and Cuchillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3323 10758 3336 10747 3315 10710 3294 10729
TIME...MOT...LOC 2056Z 317DEG 20KT 3321 10744 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
2 follow-up statements
490 
WWUS54 KEPZ 272117
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
317 PM MDT TUE JUN 27 2017

NMC051-272145-
/O.CON.KEPZ.SV.W.0079.000000T0000Z-170627T2145Z/
Sierra NM-
317 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTH CENTRAL SIERRA COUNTY...

At 316 PM MDT, a severe thunderstorm was located near Cuchillo, or 9
miles southeast of Monticello, moving east northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cuchillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3319 10745 3331 10751 3333 10750 3335 10745
      3323 10723
TIME...MOT...LOC 2116Z 248DEG 12KT 3329 10735 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
580 
WWUS54 KEPZ 272128
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
328 PM MDT TUE JUN 27 2017

NMC051-272137-
/O.CAN.KEPZ.SV.W.0079.000000T0000Z-170627T2145Z/
Sierra NM-
328 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIERRA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3319 10745 3331 10751 3333 10750 3335 10745
      3323 10723
TIME...MOT...LOC 2118Z 317DEG 20KT 3324 10730 

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:44 AM MDT, 11 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 3:44 AM MDT, 11 hours 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
344 AM MDT Tue Jun 27 2017

.SYNOPSIS...
Thunderstorms will be less numerous this afternoon and evening as
moist southeast flow transitions to dry westerly flow. By
Wednesday drier westerly flow will be in control and remain so
through Friday. This will allow temperatures to return to slightly
above normal, meaning triple digits in the lowlands though not as
hot as last week. On the weekend moisture will attempt to sneak
back into the region with isolated thunderstorms returning to the
forecast, especially over the mountains.

&&

.DISCUSSION...
Today will be a transition day as the upper ridge centered to our
west begins to extend eastward with its E-W axis to our south.
This will encourage drier westerly flow to spread across the area.
Storms will be less numerous today and be concentrated more east
of the Rio Grande. A warming trend will begin as well, with
triple digits returning to the lowlands Wednesday as dry westerly
flow overtakes the entire area. In fact, Wednesday through Friday
will probably be storm-free. Though temps will be a little above
normal after today lasting into next week, it will not be as hot
as last week.

The upper ridge will migrate eastward on the weekend, but an upper
trough passing to the north will keep it suppressed somewhat.
Meanwhile a surface high will push southward as that upper trough
passes by, though at best we will only see a wind shift and a
modest uptick in low level moisture. This will bring a return to
thunderstorm development, but coverage should only be isolated for
the most part and favoring the mountains. Early next week the
upper high becomes more established but centered more to the
northeast, which will allow mid level moisture to move up from the
south. Not much moisture, but it will help keep temperatures from
getting too hot. It will be a classic example of the monsoon
pattern struggling to become established.

&&

.AVIATION...Valid 27/12Z-28/12Z... P6SM SCT070-090 SCT-BKN150-200
through much of the period. Isolated to widely scattered storms
are expected after 18Z...especially east of Rio Grande and in the
Gila region.

&&

.FIRE WEATHER...
Thunderstorm coverage will be a little less today than on previous
days. Best chances will be over mountains and areas east of Rio
Grande. Winds will start to shift around to the west to southwest
which will begin the drying trend that will take full effect
during the later half of the week when relative humidities will
be back to around 10 percent. Winds will be on the increase
Wednesday and Thursday and come close to 20 mph. With recent
rains, fuels may need a little more time to dry out to warrant any
warnings. The dry westerly flow will back off on the weekend with
thunderstorm chances returning somewhat.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  73 100  75 /  20  10   0   0
Sierra Blanca           91  69  98  72 /  20  20   0   0
Las Cruces              96  66  98  69 /  10  10   0   0
Alamogordo              94  66  98  67 /  20  20   0   0
Cloudcroft              74  51  78  53 /  30  20   0   0
Truth or Consequences   95  66  98  69 /  20  10   0   0
Silver City             94  61  93  64 /  20   0   0   0
Deming                  96  64  99  66 /  10  10   0   0
Lordsburg               97  65  98  67 /   0   0   0   0
West El Paso Metro      95  72  98  75 /  20  10   0   0
Dell City               94  66 101  68 /  20  20   0   0
Fort Hancock            97  71 100  73 /  20  20   0   0
Loma Linda              93  69  97  73 /  20  20   0   0
Fabens                  96  71 100  74 /  20  10   0   0
Santa Teresa            95  69  99  71 /  10  10   0   0
White Sands HQ          94  70  98  72 /  20  20   0   0
Jornada Range           95  64  98  66 /  20  20   0   0
Hatch                   95  64 100  67 /  10  10   0   0
Columbus                96  68 100  70 /  10  10   0   0
Orogrande               95  70  99  71 /  20  20   0   0
Mayhill                 83  57  88  59 /  30  20   0   0
Mescalero               85  56  88  56 /  30  20   0   0
Timberon                83  56  87  58 /  30  20   0   0
Winston                 90  58  92  60 /  20  10   0   0
Hillsboro               95  61  96  65 /  10  10   0   0
Spaceport               96  63  98  64 /  20  20   0   0
Lake Roberts            91  54  91  55 /  20   0   0   0
Hurley                  93  60  95  63 /  10   0   0   0
Cliff                   97  58  97  60 /  10   0   0   0
Mule Creek              96  59  95  60 /   0   0   0   0
Faywood                 96  60  95  64 /  10   0   0   0
Animas                  98  65  99  67 /  10   0   0   0
Hachita                 98  64  99  66 /  10  10   0   0
Antelope Wells          96  66  97  68 /  10  10   0   0
Cloverdale              96  63  95  66 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01 Fausett
Hazardous weather outlook, Jun 27, 10:59 AM MDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1059 AM MDT Tue Jun 27 2017

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1059 AM MDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms this afternoon and evening. Pea size hail
and brief heavy rainfall are possible. Minor street and arroyo
flooding is possible near these heavy rains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slight chance of thunderstorms Saturday through Monday, otherwise
no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jun 27, 2:33 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
233 PM MDT TUE JUN 27 2017

NMZ402-408>410-272115-
Eastern Black Range Foothills NM-Northern Dona Ana County NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
233 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIERRA AND NORTHWESTERN
DONA ANA COUNTIES UNTIL 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 11 miles northwest of
Monticello to 4 miles southeast of Hillsboro. Movement was
east southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Truth Or Consequences, Caballo, Monticello, Winston, Hillsboro,
Elephant Butte, Williamsburg, Placitas In Sierra County, Garfield,
Las Palomas, Chloride, Derry, Arrey, Cuchillo, Salem, Rock House,
North Monticello Point, Caballo Lake State Park and Alamosa Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10707 3279 10769 3348 10772 3348 10716
TIME...MOT...LOC 2032Z 231DEG 17KT 3355 10755 3287 10752

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:35 PM MDTSpecial Weather StatementEPZLuna40 min
Jun 26, 7:38 PM MDTSpecial Weather StatementEPZDoña Ana, Luna37 min
Jun 27, 2:23 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jun 27, 2:33 PM MDTSpecial Weather StatementEPZSierra42 min
Jun 27, 2:54 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jun 27, 5:04 PM MDTSpecial Weather StatementEPZ41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.